Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 165, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Dec 15, 2021, 4:57 PM CST for 5 counties in Kansas. It was in force for 78 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 15, 2021, 4:57 PM CST (22:57 UTC)
- Expired
- Dec 15, 2021, 6:15 PM CST
- In force
- 78 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 6:01 PM CST | TSTM WND DMG | 5 S Douglass, KS | DELAYED REPORT: LARGE TREE FELL ON A HOUSE CAUSING ROOF DAMAGE. |
| Dec 15, 6:01 PM CST | NON-TSTM WND DMG | 3 S Udall, KS | POWER POLES SNAPPED. |
| Dec 15, 6:01 PM CST | NON-TSTM WND DMG | 6 S Douglass, KS | ROOF BLOWN OVER CAUSING ROOF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 15, 3:18 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WUUS53 KICT 152257
SVRICT
KSC015-019-035-049-191-160015-
/O.NEW.KICT.SV.W.0165.211215T2257Z-211216T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
457 PM CST Wed Dec 15 2021
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Elk County in southeastern Kansas...
Cowley County in south central Kansas...
Southern Butler County in south central Kansas...
Southeastern Sumner County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
* Until 615 PM CST.
* At 457 PM CST, severe thunderstorms were located along a line
extending from 5 miles south of Douglass to near South Haven,
moving east at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Arkansas City, Winfield, Oxford, Udall, Cedar Vale, Burden, South
Haven, Dexter, Grenola, Atlanta, Geuda Springs, Rock, Cambridge,
Hunnewell, Maple City, Winfield City Lake and Strother Field
Airport.
This includes Interstate 35 between Mile Markers 1 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3704 9759 3751 9712 3751 9657 3763 9654
3761 9652 3761 9635 3700 9653 3700 9758
TIME...MOT...LOC 2257Z 270DEG 27KT 3745 9703 3703 9748
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
BUTLER2 follow-up statements
529
WWUS53 KICT 152343
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
543 PM CST Wed Dec 15 2021
KSC191-152353-
/O.CAN.KICT.SV.W.0165.000000T0000Z-211216T0015Z/
Sumner KS-
543 PM CST Wed Dec 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled. Strong and damaging
winds will still be possible behind these storms.
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
south central and southeastern Kansas.
LAT...LON 3703 9715 3751 9657 3763 9654 3761 9652
3761 9635 3760 9635 3700 9653 3700 9715
TIME...MOT...LOC 2343Z 251DEG 55KT 3738 9649 3705 9699
$$
KSC015-019-035-049-160015-
/O.CON.KICT.SV.W.0165.000000T0000Z-211216T0015Z/
Elk KS-Cowley KS-Butler KS-Chautauqua KS-
543 PM CST Wed Dec 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR WESTERN ELK...SOUTHEASTERN COWLEY...SOUTHEASTERN BUTLER AND
NORTHWESTERN CHAUTAUQUA COUNTIES...
At 543 PM CST, severe thunderstorms were located along a line
extending from near Grenola to near Arkansas City, moving east at 65
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arkansas City, Cedar Vale, Burden, Dexter, Grenola, Cambridge and
Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 9715 3751 9657 3763 9654 3761 9652
3761 9635 3760 9635 3700 9653 3700 9715
TIME...MOT...LOC 2343Z 251DEG 55KT 3738 9649 3705 9699
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BUTLER072
WWUS53 KICT 160014
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
614 PM CST Wed Dec 15 2021
KSC015-019-035-049-160023-
/O.EXP.KICT.SV.W.0165.000000T0000Z-211216T0015Z/
Elk KS-Cowley KS-Butler KS-Chautauqua KS-
614 PM CST Wed Dec 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ELK...SOUTHEASTERN
COWLEY...SOUTHEASTERN BUTLER AND NORTHWESTERN CHAUTAUQUA COUNTIES
WILL EXPIRE AT 615 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However
damaging wind gusts are still possible behind these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
south central and southeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
extreme southeast Cowley County.
LAT...LON 3703 9715 3751 9657 3763 9654 3761 9652
3761 9635 3760 9635 3700 9653 3700 9715
TIME...MOT...LOC 0013Z 270DEG 27KT 3738 9622 3705 9672
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 3:35 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 15, 3:35 PM CST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 335 PM CST Wed Dec 15 2021 .SHORT TERM...(This evening through Saturday night) Issued at 328 PM CST Wed Dec 15 2021 Bottom line up front: Historic extreme wind event and extreme to possibly catastrophic fire danger event under way across the area this afternoon. Low level moisture is once again stubborn to erode for areas across southeast KS, but think this trend will continue to scour out from west to the east for the late afternoon. Dryline and associated very strong winds continues to move east- northeast, currently located along a line from KSLN to Kingman. Some of the strongest winds of the day and widespread blowing dust with reduced visibilities to around 1/2 mile in the thickest dust. We have a blowing dust advisory out for the dust. Relative humidity levels are dropping behind the dryline as well, which will further exasperate the extreme grassland fire danger. Current headlines look right on track with the high wind warning going for most locations seeing "slam dunk" high wind criteria. Could potentially make some tweaks the headlines on the southern edge, as the strongest ball of wind moves to the east northeast, but at this time do not anticipate any changes. Also currently fire weather headlines look fine as well, see the fire weather section for further details. For late this afternoon, the dryline will sweep east into areas east of I-135, with the strong gusty winds shifting to the east- northeast, with the strongest core of winds shifting to the NE as well into northeast KS. Still think areas west of the KS Turnpike will see the strongest winds, but think areas even as far south as the KS/OK border will see blowing dust and wind gusts of 45 and potentially as high as 60 mph. As the dryline surges east, moisture quality is a little bit better, as convergence increases along the dryline. think the better chance for showers and thunderstorms to develop along the boundary will be just to the northeast of the area, across northeast KS, where inhibition is less. A warm elevated mixed layer (EML) will probably keep most of the convection from developing across SE KS as the convergence increases along the dryline, but could still see a chance of either a very thin line of convection along the boundary or an isolated storm or two. So will keep some slight pops in SE KS for this chance. Will keep the chance pops going for extreme SE KS as cap weakens and the boundary pivots over this area. Impressive Bulk shear given the current wind conditions, with potentially 500- 1000 j/KG of SBCAPE, so if a storm can develop, a strong or isolated severe storm cannot by ruled out, as it would not take much to translate the strong winds to the ground. Will linger the showers and isolated thunder chances into early evening hours for SE KS, as the dryline lingers across this area until around midnight. Moisture south of the boundary could push over the boundary to produce a few scattered showers. Expecting winds to slacken during the late evening hours, with cooler air moving into the area behind the dryline/cold front. Expect cold advection and falling temperatures this evening and tonight. Will have to keep an eye on temps late this evening, as some areas may not fall quick enough, leading to some "warm" low temperature records possibly falling in KCNU and KICT. Expect a dry and seasonal day on Thu. But by late Thu night into early on Fri, warm advection and moisture transport may increase enough over ern OK into SE KS for a light rain chance for early on Fri. Zonal flow will lead to seasonal temperatures remaining around going into the weekend, with a reinforcing, but dry, cold front expected to move across the area either later Fri night or Sat. Ketcham .LONG TERM...(Sunday through Wednesday) Issued at 328 PM CST Wed Dec 15 2021 Lots of model differences on how the beginning of next week will play out, as zonal continues for much of the area. the big differences in the medium range ECMWF and GFS is how they want to the handle a southern stream shortwave expected to trek east across TX into the gulf Coast states. the GFS brings this system a little further north, which potentially pulls enough moisture north for a rain chance for eastern KS on either Mon night or early on Tue. ECMWF keeps this system to our south. Current NBM and consensus keeps things dry, so will follow this for now. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1138 AM CST Wed Dec 15 2021 Very high winds and blowing dust will cause problems across the region today. KRSL, KGBD and KSLN are the most likely to have significant issues with the dust with visibilities likely to drop below 1 mile at times this afternoon. Winds will also be an issue with KCNU is the most likely terminal to avoid this higher winds. KICT, KHUT are likely to see gusts approach 55kts while KSLN, KRSL and KGBD likely to see gusts up to 60-65kts this afternoon. After 00Z, the winds will die off with the gusty winds ending after 06Z tonight. Metzger && .FIRE WEATHER... Issued at 328 PM CST Wed Dec 15 2021 An extreme to potentially catastrophic grassland fire weather day is ongoing central and south central Kansas this afternoon. Very strong gusty winds, possibly as high as 50 to 70 mph, associated with a storm system will accompany dry air and very warm temperatures. Relative humidity values will fall into the 15 to 20 percent range after a dry line pushes rapidly east across the area. The greatest area of concern will be for areas west of the Kansas Turnpike, where a Red Flag warning has been issued. For southeast Kansas, a very high danger exists through the afternoon into the evening hours, as surface winds and dry conditions continue until late this evening. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 34 53 31 55 / 0 0 0 0 Hutchinson 31 51 28 52 / 0 0 0 0 Newton 33 51 31 53 / 0 0 0 0 ElDorado 35 52 33 56 / 10 0 0 10 Winfield-KWLD 36 55 34 58 / 10 0 10 10 Russell 27 50 24 48 / 0 0 0 0 Great Bend 27 50 25 50 / 0 0 0 0 Salina 30 51 26 51 / 0 0 0 0 McPherson 31 50 27 51 / 0 0 0 0 Coffeyville 41 55 39 61 / 50 0 20 30 Chanute 39 54 37 58 / 50 0 10 20 Iola 38 53 36 58 / 50 0 10 20 Parsons-KPPF 40 55 38 60 / 50 0 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CST this evening for KSZ071-072-095-096- 099-100. Blowing Dust Advisory until 8 PM CST this evening for KSZ032-033- 047>053-067>070-082-083-091>093. High Wind Warning until 9 PM CST this evening for KSZ032-033- 047>053-067>070-082-083-091>094-098. Red Flag Warning until 9 PM CST this evening for KSZ032-033- 047>053-067>070-082-083-091>094-098. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...Metzger FIRE WEATHER...Ketcham
Hazardous weather outlook, Dec 15, 3:51 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 351 PM CST Wed Dec 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 351 PM CST Wed Dec 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A high wind warning has been issued for much of central and south central Kansas today. Damaging winds with gusts to around 70 mph will be possible, with the strongest winds across portions of central Kansas. See the latest high wind warning for additional details. The strong winds late this afternoon will lead to an extreme to potentially catastrophic grassland fire day. A red flag warning has been issued for most areas except far southeast Kansas. See the latest fire weather product for additional details. A wind advisory has been issued for far southeast Kansas. Winds of 35 mph with gusts close to 50 mph are possible. There is a slight chance for thunderstorms this evening across southeast Kansas. Any storm that forms will have the potential to be strong or severe. Damaging winds would be the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, Dec 15, 4:46 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM NON-TSTM WND GST RUSSELL AIRPORT 38.87N 98.81W
12/15/2021 E77 MPH RUSSELL KS ASOS
&&
METZGERLocal storm report, Dec 15, 4:47 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM NON-TSTM WND GST 1 NNW KINGMAN 37.67N 98.12W
12/15/2021 M58 MPH KINGMAN KS AWOS
&&
METZGERLocal storm report, Dec 15, 4:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 2 N EUREKA 37.85N 96.29W
12/15/2021 E62 MPH GREENWOOD KS AWOS
&&
METZGERLocal storm report, Dec 15, 4:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM NON-TSTM WND GST 1 SSE WICHITA EISENHOWE 37.65N 97.43W
12/15/2021 M68 MPH SEDGWICK KS ASOS
&&
METZGERLocal storm report, Dec 15, 4:51 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM NON-TSTM WND GST 3 SW SALINA 38.78N 97.65W
12/15/2021 E89 MPH SALINE KS ASOS
&&
METZGERLocal storm report, Dec 15, 4:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM NON-TSTM WND GST 3 E HUTCHINSON 38.07N 97.86W
12/15/2021 E84 MPH RENO KS ASOS
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 11:48 AM CST | Blowing Dust Advisory | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Greenwood and 12 more | 8 hr |
| Dec 15, 1:33 PM CST | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 57 min |
| Dec 15, 2:12 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 78 min |
| Dec 15, 3:10 PM CST | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 80 min |
| Dec 15, 4:11 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Sedgwick | 94 min |
| Dec 15, 5:22 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.